Format

Send to

Choose Destination
Am J Gastroenterol. 2011 Nov;106(11):1953-60. doi: 10.1038/ajg.2011.220. Epub 2011 Aug 16.

Withdrawing PPI therapy after healing esophagitis does not worsen symptoms or cause persistent hypergastrinemia: analysis of dexlansoprazole MR clinical trial data.

Author information

1
Division of Gastroenterology, University of Pennsylvania School of Medicine, Philadelphia, Pennsylvania 19104-4283, USA. David.Metz@uphs.upenn.edu

Abstract

OBJECTIVES:

Withdrawal of proton pump inhibitors (PPIs) may induce symptoms in healthy volunteers, suggesting that discontinuing PPI therapy induces acid-peptic disease. Similar assessments in patients with documented acid-related disorders are lacking.

METHODS:

We performed a retrospective analysis of data from 287 Helicobacter pylori-negative erosive esophagitis (EE) patients healed after 4 or 8 weeks of therapy with dexlansoprazole modified release (MR) or lansoprazole, and then randomized to placebo in 6-month maintenance trials. We compared serum gastrin levels and 24-h heartburn severity before enrollment in the healing trials (baseline) and after receiving placebo in the 6-month maintenance trials.

RESULTS:

Mean gastrin values at maintenance months 1 and 3 were essentially unchanged (median changes, 1.0 and -1.0 pg/ml), showing that gastrin normalized within 1 month of discontinuing PPIs and remained flat. Mean heartburn severity at maintenance month 1 was <1 on a 5-point scale (1=mild) and significantly lower than at baseline (median decrease, 0.41 points; P≤0.001). Heartburn severity in patients healed at week 4 or 8 with either PPI was generally similar, suggesting that neither longer exposure nor more potent therapy was associated with rebound. In those with month 2 data, mean heartburn severity at months 1 and 2 was significantly lower than baseline (median decrease, 0.54 and 0.58 points; both P<0.001), indicating an ongoing symptom response for 2 months after PPI withdrawal.

CONCLUSIONS:

In H. pylori-negative EE patients, there was no indication of recurring heartburn symptom worsening beyond baseline levels within 2 months of discontinuing 4-8 weeks of PPI therapy.

Comment in

PMID:
21844923
PMCID:
PMC3209587
DOI:
10.1038/ajg.2011.220
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Nature Publishing Group Icon for PubMed Central
Loading ...
Support Center